Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 436, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 29, 2004, 8:47 PM CDT for Crawford County, Iowa. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2004, 8:47 PM CDT (01:47 UTC)
- Expired
- Aug 29, 2004, 9:45 PM CDT
- In force
- 58 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Crawford County, IA
The radar
The Omaha radar (KOAX), 107 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.8 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 257 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1703 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 276 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 300147 SVRDMX IAC047-300245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 847 PM CDT SUN AUG 29 2004 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN CRAWFORD COUNTY IN WEST CENTRAL IOWA * UNTIL 945 PM CDT * AT 846 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES NORTHWEST OF RICKETTS...OR ABOUT 73 MILES SOUTHWEST OF SPENCER...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR RICKETTS AROUND 905 PM CDT... NEAR CHARTER OAK AROUND 910 PM CDT... NEAR ARION AROUND 935 PM CDT AND NEAR BUCK GROVE AROUND 940 PM CDT. HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. LAT...LON 4231 9572 4220 9591 4186 9566 4187 9519 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 3:30 PM CDT, 5 hours 17 minutes earlier.
Area forecast discussion, Aug 29, 3:30 PM CDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 330 PM CDT SUN AUG 29 2004 .DISCUSSION... INTERESTING FORECAST COMING UP WITH A FEW CURVE BALLS TO DEAL WITH. IN THE SHORT TERM...SHOWERS AND THUNDERSTORMS ERUPTING IN MN AS EXPECTED. THESE STORMS ARE EVOLVING IN AN AREA OF DECENT SHEAR AND SOME INSTABILITY IN WARM AIR AHEAD OF THE FRONT. VORT MAX IN MANITOBA PUSHING INTO NERN NORTH DAKOTA BEHIND THE COLD FRONT WILL BE THE MAIN SHOW. MOST OF THE INSTABILITY WILL REMAIN IN MN BUT SOME STORMS WILL DRIBBLE INTO THE NRN HALF OF CENTRAL IOWA LATER THIS EVENING WITH SOME POST FRONTAL PRECIP OVERNIGHT. NO SEVERE WEATHER IS EXPECTED TONIGHT IN CENTRAL IOWA THOUGH BASED ON CURRENT TRENDS THEY WONT BE THAT FAR AWAY (2 TIERS OF COUNTIES N INTO SRN MN). STAYED ON THE COOL SIDE WITH TEMPS AS FROPA BEFORE 12Z SHOULD KEEP TEMPS NEAR OR SLIGHTLY BELOW GUIDANCE. NEXT PERIOD OF CONCERN IS TUESDAY NIGHT INTO WEDNESDAY MORNING WHEN A SURFACE LOW OVER THE WESTERN PLAINS SETS UP A WARM FRONT...MAINLY WEST OF IOWA. THE GFS SEEMS OUT TO LUNCH IN DEVELOPING A 24 UNIT VORT MAX OVER KS/NE AND LIFTING IT INTO WRN/NRN IA OVERNIGHT AND WEDNESDAY MORNING WHILE THE ETA SEEMS UNDERDONE WITH VIRTUALLY NOTHING ASSOCIATED WITH THE WAA. I HAD A SLIGHT CHANCE OF POPS GOING DURING THIS TIME FRAME IN YESTERDAYS ISSUANCE AND WILL KEEP THIS IN TODAYS PRODUCT AS WELL IN ADDITION TO EXPANDING IT A BIT MORE NORTH. THE NEXT CHANCE FOR THUNDERSTORMS COMES LATE NEXT WEEK. THE MODEL RUNS TODAY HAVE BROUGHT THE SHORTWAVE AND SURFACE FRONT IN MUCH FASTER THAN THEY WERE SUGGESTING YESTERDAY. THEY ARE HOWEVER ALL IN AGREEMENT SO I HAVE MOVED POPS INTO FRIDAY AND FRIDAY NIGHT WITH SOME LINGERING POPS MAINLY NE INTO SATURDAY MORNING. GIVEN THAT LENGTH OF TIME OUT AND THE MODEL UNCERTAINTY BETWEEN YESTERDAY AND TODAY I KIND OF BROAD BRUSHED THE PRECIP. HOWEVER...THE SYSTEM IS PROGRESSIVE SO WHILE THE ZONES REFLECT SEVERAL PERIODS OF POPS MY GUT FEELING IS THAT THE MAIN SHOW WILL BE FROM 18Z FRIDAY TO 03Z SATURDAY WITH SOME LINGERING PRECIP UNTIL 18Z SATURDAY THEN DRYING OUT. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && FAB
Hazardous weather outlook, Aug 29, 7:04 PM CDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 704 PM CDT SUN AUG 29 2004 IAZ007-017-025>028-036>039-047>050-059>062-071>075-081>086-092>097- 301100- ADAIR-ADAMS-APPANOOSE-BLACK HAWK-BOONE-BREMER-BUTLER-CERRO GORDO- CLARKE-DALLAS-DAVIS-DECATUR-FRANKLIN-GRUNDY-HAMILTON-HARDIN-JASPER- LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD- STORY-TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-WORTH-WRIGHT- 704 PM CDT SUN AUG 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA SOUTHEAST OF A MASON CITY TO ATLANTIC LINE. .DAY ONE...TONIGHT A FEW THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN IOWA THIS EVENING INTO THE OVERNIGHT. HOWEVER...NO SEVERE WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY NIGHT...WITH ANOTHER CHANCE FOR THUNDERSTORMS BY FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. IAZ004>006-015-016-023-024-033>035-044>046-057-058-070-301100- AUDUBON-CALHOUN-CARROLL-CASS-CRAWFORD-EMMET-GREENE-GUTHRIE-HANCOCK- HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WEBSTER-WINNEBAGO- 704 PM CDT SUN AUG 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA NORTHWEST OF A MASON CITY TO ATLANTIC LINE. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING INTO THE OVERNIGHT. THERE WILL BE A CHANCE FOR HAIL UP TO THE SIZE OF QUARTERS WITH THE STRONGER STORMS UNTIL 10 PM TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY NIGHT...WITH ANOTHER CHANCE FOR THUNDERSTORMS BY FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED UNTIL 10 PM TONIGHT.
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.